Florida, 2024

Flood in Florida, December 29, 2024

December 29, 2024 · NWS KEY · 1 event in 1 county or zone

A mesoscale low pressure system developed and moved slowly east near and over the middle Florida Keys, accompanied by widespread and persistent showers and thunderstorms. Rainfall totals of 3 to 5 inches were measured by residential weather stations between Marathon and Windley Key.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A mesoscale low pressure system developed and moved slowly east near and over the middle Florida Keys, accompanied by widespread and persistent showers and thunderstorms. Rainfall totals of 3 to 5 inches were measured by residential weather stations between Marathon and Windley Key.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Dec 29, 10:22 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 29, 10:22 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1022 AM EST Sun Dec 29 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1015 AM EST Sun Dec 29 2024

A very active weather morning for the Florida Keys, particularly
for the coastal waters north of the Island Chain. An expansive
cluster of strong showers and thunderstorms, with a few embedded
stronger supercells, have been detected since the early morning
hours. This is the region in closest proximity to a shortwave
trough pivoting to the northeast to east over the northern Gulf,
with the best resulting upper-level divergence. The 12z sounding
at KEY sampled daily record breaking tropospheric integrated
precipitable water, along with an impressive Supercell Composite
Parameter of around 5, indicative of a favorable environment for
right-moving supercells. The surface synoptic map places a
deepening area of low pressure over the Tennessee Valley, with
high pressure in the western North Atlantic. As is often the case
in this evolving scenario, winds are over producing relative to
all available numerical weather prediction guidance. As a result,
Small Craft Advisories had to be expanded to cover all Keys marine
zones earlier this morning.

For the rest of today, the aforementioned shortwave trough will
continue to pivot northeastward. Forecast soundings after 00z
indicate substantial mid- and upper-level drying. Surface winds
will collapse, as the Keys tight pressure gradient is quickly
replaced by a near-col region. In summary, a few more hours of
scattered strong storms and breezy to windy conditions, before
conditions improve substantially for the Keys by late afternoon or
evening. Hang in there, Florida Keys.

&&

.MARINE...
Issued at 1015 AM EST Sun Dec 29 2024

A Small Craft Advisory is in effect for all Florida Keys marine
zones. Strong thunderstorms will continue across the Keys coastal
waters through at least the early afternoon. These storms will be
capable of producing wind gusts over 35 knots, small hail, and a
few waterspouts. From synopsis, accelerated flow rounding an
Atlantic high and feeding into a deepening low lifting out of the
southeastern United States continues to produce strong east to
southeast breezes. Breezes will will slacken later this afternoon,
with the pressure gradient relaxing. Breezes will further slacken
tonight, as the Atlantic high weakens and is shoved further out
to sea. Expect shower coverage to rapidly diminish by late
afternoon and early evening. Light and possibly variable winds are
becoming increasingly likely for the early part of next week,
before the next cold frontal passage around mid week.

&&

.AVIATION...
(15Z TAFS)
Issued at 1015 AM EST Sun Dec 29 2024

Weather over the island terminals will oscillate between MVFR and
VFR conditions today as vicinity showers reduce CIGs and VIS. A
cluster of thunderstorms was located north of the EYW and MTH, but
at present the strongest cells are staying offshore. Vicinity
thunderstorms are possible, and TEMPOs will be issued ahead of time
should stronger cells near the terminals. Shower coverage, near
surface winds, and threat of thunder will diminish after sunset and
veer southerly in the second half of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  72  79  72 /  60  30  10  10
Marathon  79  72  79  72 /  60  30  10  10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 11 AM EST this morning for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...BT
Aviation/Nowcasts....AJP
Data Acquisition.....AJP/BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 29, 5:53 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
553 AM EST Sun Dec 29 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-301100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
553 AM EST Sun Dec 29 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

A few thunderstorms will remain possible today due to an
unsettled weather pattern. The main hazards will be a few
lightning strikes, blinding downpours, and locally gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 29, 9:24 AM EST, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
924 AM EST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Non-Tstm Wnd Gst Duck Key                24.77N 80.91W
12/29/2024  M42 MPH          Monroe             FL   Mesonet

            A southeast to south wind gust of 37 knots,
            or 42 mph, was measured by the Weatherstem
            mesonet station located in Duck Key.

&&

BT
Local storm report, Dec 29, 11:25 AM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1125 AM EST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Tstm Wnd Gst     Duck Key                24.77N 80.91W
12/29/2024  M40 MPH          Monroe             FL   Mesonet

            A southeast to south wind gust of 35 knots,
            or 40 mph, was measured by the Weatherstem
            mesonet station located in Duck Key.

&&

BT
Local storm report, Dec 29, 12:24 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1224 PM EST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     Tstm Wnd Gst     5 SSE Islamorada        24.85N 80.62W
12/29/2024  M39 MPH          GMZ052             FL   Mesonet

            An easterly wind gust of 34 knots, or 39
            mph, from a thunderstorm was measured by the
            XALG Alligator Reef Light WeatherFlow
            mesonet station.

&&

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
December 29, 12:30 PM EST to 2:30 PM EST
Where
Monroe County, 0.66 mi NNW of Grassy Key to 0.46 mi NNE of Grassy Key
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
24.759, -80.972

Heavy rainfall of around 5 inches in less than 2 hours produced flooding of Morton Street on the bayside of Grassy Key. Water depths of 4 to 8 inches were observed inside two ground floor homes. An automated haptic rain gauge calculated a peak instantaneous rainfall rate of 5.34 inches per hour.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229926.